Georgia, 2011

Tornadoes and Hail in Georgia, March 26 to 27, 2011

March 26 to 27, 2011 · NWS TAE · 23 events in 11 counties and zones

Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 9:40 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 26, 9:40 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM EDT SAT MAR 26 2011

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A QUASI-STATIONARY
FRONT FROM NORTHEAST TX THROUGH SC...WHICH WAS SERVING AS A FOCUS
FOR THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS ALONG AND JUST NORTH
OF THIS BOUNDARY. A SUB-SYNOPTIC SCALE WARM FRONT EXTENDED FROM
SOUTH AL THROUGH THE EASTERN FL PANHANDLE AND INTO THE NORTHEAST
GULF...SEPARATING A MARITIME TROPICAL AIRMASS TO ITS SOUTHWEST FROM
A MODIFIED CONTINENTAL POLAR AIRMASS TO THE NORTHEAST. THIS
FEATURE IS FORECAST TO LIFT QUICKLY NORTHEASTWARD TODAY AND
ESSENTIALLY MERGE WITH THE SYNOPTIC FRONT TO THE NORTH. LOCAL
RADARS SHOWED A FEW SHOWERS OVER THE FL PANHANDLE...BUT THEY
SEEMED SO FAR UNABLE TO BREAK THROUGH A FAIRLY STRONG TEMPERATURE
INVERSION NEAR 750 MB (4 DEGREES C AT KTAE). VAPOR IMAGERY AND UPPER
AIR DATA SHOWED FAST...MAINLY ZONAL FLOW ALOFT...WHICH MADE IT
DIFFICULT TO PICK OUT SHORT WAVES THAT MAY HELP FOCUS MCS
DEVELOPMENT.

THE MAIN FORECAST CHALLENGE TODAY IS POP AND THE CORRESPONDING
CHANCE FOR SEVERE STORMS. OUR FORECAST AREA WILL BE IN A BROAD
AREA OF WARM AIR ADVECTION...WHICH MEANS WEAK AND RATHER DIFFUSE LARGE
SCALE Q-G FORCING. WHILE THE LARGE SCALE MODELS INDICATE AT LEAST
SOME QPF OVER OUR OUR CWA TODAY...THE LATEST 4 KM NWP GUIDANCE
RADAR SIMULATIONS FORECAST A MINIMAL AMOUNT OF CONVECTIVE CELLS.
LARGE SCALE CONDITIONS APPEAR SOMEWHAT FAVORABLE FOR SUPER CELL
DEVELOPMENT...WITH FORECAST SBCAPE VALUES FROM 500 TO 1500 J/KG
(DEPENDING ON EXACT LOCATION...MODEL RUN...AND CLOUD COVER)...AND
0-6 KM VERTICAL WIND SHEAR VALUES OF AROUND 50 KT. THIS COULD
SUPPORT STORM ORGANIZATION AND UPDRAFT ROTATION...WITH MARGINALLY SEVERE
HAIL AND DAMAGING WINDS THE MAIN THREAT. THE TORNADO THREAT
APPEARS RATHER LOW AS THE 0-1 KM VERTICAL WIND SHEAR VALUES ARE
20 KT OR LESS. HOWEVER...WITHOUT STRONG FORCING IT IS HARD TO
IMAGINE THAT THERE WILL BE ENOUGH STORMS FOR A MAJOR SEVERE STORM
OUTBREAK THIS FAR AWAY FROM THE SYNOPTIC SCALE FRONT. THE
CONSENSUS OF THE HIGH RESOLUTION NWP GUIDANCE IS PROBABLY
CORRECT...THAT THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...AND THAT ONE OR TWO OF THESE COULD EXHIBIT SUPER
CELL CHARACTERISTICS. THE BEST CHANCE FOR THIS HAPPENING WILL BE
NORTH OF A LINE FROM ELBA AL TO TIFTON GA...AS THAT REGION WILL BE
A LITTLE CLOSER TO THE FRONTAL ZONE.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WITH FOG AND LOW CEILINGS PERSIST ACROSS
THE TRI-STATE AREA THIS MORNING...AND WE ARE SEEING A TYPICAL BRIEF
LOWERING OF CEILINGS AND VISIBILITIES TO IFR ACROSS PORTIONS OF
SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG
BEND IN THE PERIOD AROUND SUNRISE THIS MORNING. EXPECT THE LOW
CEILINGS TO LIFT AND FOG TO EVAPORATE BY MID MORNING ACROSS THE AREA
AS DAYTIME HEATING TAKES HOLD. A FRONTAL BOUNDARY ACROSS NORTHERN
ALABAMA AND GEORGIA WILL PROVIDE THE FOCUS FOR WIDESPREAD SHOWERS
AND STRONG THUNDERSTORMS MAINLY TO THE NORTH OF THE TRI-STATE AREA
TODAY. SCATTERED STORMS WILL ALSO DEVELOP FURTHER SOUTHWARD THIS
AFTERNOON AND EVENING...WITH THE GREATEST THREAT OF STRONGER STORMS
ACROSS EXTREME NORTHERN PORTIONS OF THE AREA. ABUNDANT LOW LEVEL
MOISTURE WILL RESULT IN CEILINGS AND VISIBILITIES DROPPING BACK TO
MVFR LEVELS ACROSS MUCH OF THE AREA BY MIDNIGHT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Mar 26, 9:51 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 AM EDT SAT MAR 26 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271500-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1051 AM EDT SAT MAR 26 2011 /951 AM CDT SAT MAR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE STORMS TODAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION TODAY...WITH THE BEST RAIN CHANCES BEING ACROSS
CENTRAL ALABAMA AND GEORGIA...CLOSER TO A STATIONARY FRONT. THE
COMBINATION OF MOISTURE FROM THE GULF OF MEXICO...DAYTIME
HEATING...AND STRONG WINDS ALOFT MAY CAUSE A FEW OF THESE STORMS
TO BECOME STRONG OR SEVERE THIS AFTERNOON. THE MAIN THREAT WOULD
BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT A TORNADO CAN NOT BE
RULED OUT. THIS ACTIVITY IS EXPECTED TO DIMINISH BY SUNSET OR
SHORTLY AFTERWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...SLIGHT RISK OF SEVERE STORMS SUNDAY...

YET ANOTHER UPPER LEVEL DISTURBANCE WILL DRAG A WEAKENING COLD
FRONT TOWARDS THE REGION ON SUNDAY. A FEW SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL COULD IMPACT SOUTHWEST
AND SOUTH CENTRAL GEORGIA...AS WELL AS NORTHERN PORTIONS OF THE
FLORIDA BIG BEND.

THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO STALL IN OUR
VICINITY ON MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND
PERHAPS THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA
BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL GEORGIA...
WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE ONGOING
DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF MARCH.

IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION
BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IF A HAZARDOUS WEATHER WATCH OR
WARNING IS ISSUED. IT IS UNLIKELY THAT AMATEUR RADIO SUPPORT WILL
BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO MONITOR THE SITUATION
CLOSELY FOR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Miller

When
March 26, 11:45 AM EST
Where
Miller County, 0.69 mi S of Colquitt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.160, -84.730

Hail, Mitchell

When
March 26, 12:55 PM EST
Where
Mitchell County, 3.62 mi W of Pelham
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.130, -84.210

Hail, Thomas

When
March 26, 1:32 PM EST
Where
Thomas County, 1.38 mi N of Dawesville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
30.940, -84.010

Hail, Lowndes

When
March 26, 3:27 PM EST
Where
Lowndes County, 4.06 mi NW of Clyattville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.730, -83.360

Tornado, Lee

When
March 26, 4:54 PM EST to 4:55 PM EST
Where
Lee County, 1.44 mi NNE of Leesburg to 1.52 mi SW of Starksville
Rating
EF0
Path length
0.33 mi
Path width
10 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.747, -84.157

A brief tornado touchdown was confirmed on the north and east side of Leesburg. People reported seeing debris circulating in the air with minor damage to light poles, trees, and outbuildings. The monetary damage figure provided is a rough estimate.

Tornado, Quitman

When
March 26, 5:35 PM EST to 5:40 PM EST
Where
Quitman County, 0.59 mi W of Georgetown to 0.47 mi W of Georgetown
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
31.880, -85.110

The Eufaula police department reported a tornado on the ground near Georgetown. However, no damage was reported.

Tornado, Randolph

When
March 26, 6:22 PM EST to 6:30 PM EST
Where
Randolph County, 0.59 mi W of Benevolence to 0.25 mi NW of Benevolence
Rating
EF1
Path length
0.42 mi
Path width
20 yd
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
31.880, -84.740

The Randolph county sheriff's department and emergency management reported a tornado touchdown in the city of Benevolence. Damage included several trees and power lines down, one mobile home destroyed, one mobile home severely damaged, and several outbuildings destroyed. The monetary damage figure provided is a rough estimate.

Hail, Grady

When
March 27, 12:53 PM EST
Where
Grady County, 3.64 mi NW of Cairo
Measured
1.75 in hail
Reported by
Public
Coordinates
30.910, -84.240

Hail, Quitman

When
March 27, 1:38 PM EST
Where
Quitman County, 0.59 mi W of Georgetown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.880, -85.110

Thunderstorm Wind, Early

When
March 27, 2:25 PM EST
Where
Early County, 3.03 mi WSW of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.260, -84.940

A few trees were blown down. The monetary damage figure provided is a rough estimate.

Hail, Lowndes

When
March 27, 2:53 PM EST
Where
Lowndes County, 0.91 mi NW of Naylor
Measured
1.75 in hail
Reported by
Public
Coordinates
30.910, -83.080

Hail, Baker

When
March 27, 3:15 PM EST
Where
Baker County, Hoggard Mill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.210, -84.470

Hail, Early

When
March 27, 4:40 PM EST
Where
Early County, 0.69 mi N of Jakin
Measured
1.25 in hail
Reported by
Public
Coordinates
31.090, -84.980

Hail, Decatur

When
March 27, 5:00 PM EST
Where
Decatur County, 0.69 mi S of Eldorendo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.030, -84.650

Hail, Decatur

When
March 27, 5:01 PM EST
Where
Decatur County, 0.91 mi SW of Eldorendo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.030, -84.660

Thunderstorm Wind, Decatur

When
March 27, 5:22 PM EST
Where
Decatur County, 3.29 mi SSW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.980, -84.490

Numerous trees were blown down. The monetary damage figure provided is a rough estimate.

Hail, Grady

When
March 27, 5:40 PM EST
Where
Grady County, 0.91 mi NW of Cairo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.880, -84.210

Hail, Grady

When
March 27, 5:47 PM EST
Where
Grady County, 0.91 mi NW of Cairo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.880, -84.210

Hail, Thomas

When
March 27, 6:10 PM EST
Where
Thomas County, 0.59 mi E of Homestead Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.840, -83.980

Hail, Thomas

When
March 27, 6:15 PM EST
Where
Thomas County, 0.59 mi E of Homestead Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.840, -83.980

Hail, Lowndes

When
March 27, 6:15 PM EST
Where
Lowndes County, 3.01 mi NNW of I-75 at Exit 22
Measured
1 in hail
Reported by
Public
Coordinates
30.930, -83.370

Hail, Lowndes

When
March 27, 6:19 PM EST
Where
Lowndes County, 0.91 mi NW of (Vad)moody Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
30.980, -83.190

Hail, Lowndes

When
March 27, 6:23 PM EST
Where
Lowndes County, 3.89 mi NNE of Remerton
Measured
1 in hail
Reported by
Public
Coordinates
30.890, -83.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291916, 291915, 291914, 291913, 294628, 294641, 294647, 291912, 291911, 291897, 291910, 291909, 291908, 291907, 291906, 291895, 291905, 291904, 291902, 291900, 291901, 291899, 291898.